Hail, Montmorency
- When
- August 21, 2:15 PM EST
- Where
- Montmorency County, 0.69 mi S of Atlanta
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -84.150
A stalled front and developing lake breezes contributed to showers and thunderstorms. Some of these produced hail, along with isolated flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A stalled front and developing lake breezes contributed to showers and thunderstorms. Some of these produced hail, along with isolated flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 21, 1:43 PM EST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 243 PM EDT Fri Aug 21 2020 .NEAR TERM...(Through Saturday) Issued at 240 PM EDT Fri Aug 21 2020 ...Warm, with a few more showers and storms at times... High impact weather potential: Watching potential for a few stronger storms, especially on Saturday. Pattern synopsis/forecast: Northern Michigan still centered on southwest periphery of broad troughing across northeast NOAM early this afternoon. Maintenance of northwest flow aloft the result, although perusal of water vapor imagery and guidance initiation fields shows a distinct lack of any well defined perturbations within this flow regime across our area. At the surface, weak surface trough/stationary front centered across northern lower Michigan, with actual wind fields along this front becoming increasingly disrupted by lake breeze development and differential heating boundaries by earlier extensive cloud fields. Modestly moist airmass remains, as evident by surface dewpoints in the 60s and 1.20 inch precipitable water values analyzed on our 12z RAOB. Lack of any forcing definitely playing a role in limiting shower and thunderstorm coverage this afternoon, although isolated convection is beginning to fire within enhanced low level convergence axes (along those differential heating and lake breeze boundaries where mean layer cape profiles exceeding 1k+ joules/kg... per SPC mesoanalysis). Surface front attempts to reorganize later tonight and Saturday, bowing slightly north...made to do so via increasing southwest flow ahead of rather robust wave expected to dig into the Upper Mississippi Valley on Saturday. Convergence along this front, working over a still relatively moist airmass, will continue to drum up the potential for a few more showers and thunderstorms at times. Primary forecast concerns/challenges: Addressing additional shower and thunderstorm potential. Details: Expect a few showers and thunderstorms the remainder of this afternoon and early evening as weak surface convergence axes work over a favorably unstable airmass with little to no convective inhibition. Confidence later this evening and overnight drops considerably with regards to more shower potential. Forcing aloft is nearly non-existent, and with loss of diurnal contribution, one has to wonder if additional activity will kick off at all. Given maintenance of adequate moisture and that reorganizing surface front, definitely want to keep at least some low end chance potential, especially across eastern upper Michigan into the Tip of the Mitt counties. However, would like to reiterate, expect most of the area and much of the time to remain dry. More of the same on Saturday, although with slightly rebounding heights ahead of that wave and some hints that a bit of dry air to our south will get punted back north into northern lower Michigan. Definitely not great trends for additional convection, especially across the south half of the area. Weak surface convergence along the front and deeper moisture for areas north of the bridge definitely warrants at least some shower and thunderstorm potential for that area, as well as across the Tip of the Mitt counties into northeast lower Michigan where secondary lake induced convergence axes will reside. Latest SPC Day 2 Convective Outlook places the northwest third of the area under Marginal severe weather wording. Not entirely sold on this idea just yet with trends now supporting just limited effective shear...but definitely something to monitor. Gonna be a warm one, with partly to mostly sunny skies (especially the further south one goes) and those southwest winds helping send afternoon temperatures well up into the 80s across most of northern lower Michigan. && .SHORT TERM...(Saturday night through Monday) Issued at 240 PM EDT Fri Aug 21 2020 High impact weather potential: Thunderstorms possible Saturday and again Sunday and Monday afternoon. Pattern synopsis/forecast: Although surface high pressure remains overhead...a broad upper level trough will continue to be over the Great Lakes region throughout this forecast period with persistent periods of shortwaves and associated moisture producing chances of showers across portions of the forecast area...especially Saturday night and again Monday afternoon/evening...as the deepest moisture advects in on the western periphery of said upper level trough, although chances are still only in the 20-40% range, so definitely not a washout. Daytime temperatures will continue to be to be in the upper 70s to mid 80s. Nighttime lows will be in the 50s, with the coldest temperatures in the inland areas of northern lower and eastern upper Michigan. Winds will be westerly to southwesterly as aforementioned high pressure remains to the southeast of the forecast area. Tuesday night and back to more southwesterly Wednesday as the high pressure drifts off to the east with gusts of 10-15 mph expected during the afternoon hours with boundary layer mixing. && .LONG TERM...(Monday night through Friday) Issued at 240 PM EDT Fri Aug 21 2020 High Impact Weather Potential: Minimal. Pattern Synopsis: Relatively weak NW upper-level flow is expected to continue through much of the forecast period across the area as strong ridging holds firm across the SW CONUS. Subtle embedded shortwaves look to move overhead throughout the period as a stronger wave/jet propagates from the Pacific NW into south-central Canada during the period. At the surface, relatively high pressure should be in place east of the Mississippi River with the center located off of the Carolina coast while low pressure sits off to the west as a weak front meanders into the Great Lakes towards the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 153 PM EDT Fri Aug 21 2020 Lingering MVFR producing overcast expected to lift into a cumulus field at KPLN and KAPN this afternoon. May see a few widely scattered showers and thunderstorms, with KAPN seeing the best chance for any impacts. Expect VFR conditions tonight into Saturday with just some passing higher level clouds and relatively high based cumulus. Once again, may see a few showers and thunderstorms, although uncertainty in both timing and coverage precludes a specific mention in the tafs at this time. Light winds through the period. && .MARINE... Issued at 240 PM EDT Fri Aug 21 2020 Marine... A frontal boundary across northern Michigan will slowly move back north the next few days, with southwest and south winds overspreading all the waters this weekend. Over-water conditions will trend more stable, and with a rather diffuse pressure gradient, would tend to expect both winds and waves to remain below advisory levels this weekend. While much of the time and most of the area will remain dry, cannot rule out a few passing showers and thunderstorms at times, especially the further north one goes. Any storms will be capable of producing brief periods of gusty winds and heavy rain. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MB SHORT TERM...TL LONG TERM...TL AVIATION...MB MARINE...MB
Hazardous Weather Outlook National Weather Service Gaylord MI 241 PM EDT Fri Aug 21 2020 MIZ016>018-020>036-041-042-086>088-095>099-221200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 241 PM EDT Fri Aug 21 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. There is a chance of thunderstorms for most all of northern Michigan this afternoon and tonight. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There are additional chances for thunderstorms Saturday through next work week. There is a marginal risk for a few severe storms Saturday into Saturday night, for northwest lower Michigan and eastern upper Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-221200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 241 PM EDT Fri Aug 21 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. There is a chance of thunderstorms for most all nearshore waters this afternoon and tonight. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There are additional chances for thunderstorms Saturday through next work week. There is a marginal risk for a few severe storms Saturday into Saturday night, particularly Lake Michigan and Whitefish Bay .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Special Weather Statement
National Weather Service Gaylord MI
250 PM EDT Fri Aug 21 2020
MIZ023-211930-
Montmorency-
250 PM EDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTMORENCY COUNTY...
At 250 PM EDT, a strong thunderstorm was located over Briley
Township, or near Atlanta, moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Atlanta, Hillman, Briley Township, Lockwood Lake, Loud Township and
Fletcher Pond.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4503 8389 4486 8389 4486 8406 4498 8433
4513 8424 4505 8388
TIME...MOT...LOC 1850Z 295DEG 17KT 4504 8421
MSBThe NCL Michigan radar (KAPX), 46 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Creeks quickly rose out of their banks and flooded in a small portion of eastern Montmorency County. A nearby spotter reported 2.13 inches of rainfall in less than 3 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918896, 918897, 918899.